Osteoporosis Risk

Last Modified: July 8, 2010

Share article


Question

Dear OncoLink "Ask The Experts,"

My friend told me I was at a greater risk to get osteoporosis because I had cancer, is this true? If so, what should I do about it?

Answer

Christine Hill-Kayser, MD, Assistant Chief Resident in the Department of Radiation Oncology at the Hospital of the University of Pennsylvania, responds:

Risk of osteoporosis can be a real problem after completion of cancer treatment. This risk is highest and most common for breast cancer patients who are treated with aromatase inhibitors, such as arimidex. If you are receiving treatment with an aromatase inhibitor, bone density scan (dexa-scan) should be performed yearly during treatment, and treatment for bone density may be indicated. Other patients who may be at risk for osteoporosis are men who are receiving hormonal treatment after prostate cancer. Any post-menopausal woman should have a bone density evaluation at least every 5 years, regardless of specific treatments. Effective treatments for osteoporosis do exist, and screening can allow your doctor to help you receive these treatments if they are indicated. This article on bone health after cancer may be helpful.

This question and answer was part of the OncoLink Brown Bag Chat Series, Cancer Survivorship Webchat. View the entire transcript on survivorship.



I Wish You Knew

How an oncology social worker can improve your cancer experience

View More



Blogs and Web Chats

OncoLink Blogs give our readers a chance to react to and comment on key cancer news topics and provides a forum for OncoLink Experts and readers to share opinions and learn from each other.




OncoLink OncoPilot

Facing a new cancer diagnosis or changing the course of your current treatment? Let our cancer nurses help you through!

Learn More